Washington, 2004High Wind in Washington, January 6, 2004
January 6, 2004 · NWS SEW · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 6, 8:40 AM PST, 50 minutes earlier.
Area forecast discussion, Jan 6, 8:40 AM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA...CORRECTED
840 AM PST TUE JAN 6 2004
.SYNOPSIS...MAJOR WINTER STORM AFFECTING WESTERN WASHINGTON TODAY
INTO THIS EVENING. A WARM MOIST PACIFIC FRONTAL SYSTEM WILL OVERRUN
THE COLD AIR SETTLED OVER THE AREA TODAY...PRODUCING WIDESPREAD
SNOWFALL. THE WARMER AIR MASS WILL SCOUR OUT THE COLD AIR...TURNING
SNOW TO RAIN DURING THE EVENING. A PERIOD OF FREEZING RAIN OVER THE
INTERIOR IS POSSIBLE DURING THIS TRANSITION LATE TODAY AND THIS
EVENING. PRECIPITATION WILL BECOME ALL RAIN LATER TONIGHT RETURNING
WESTERN WASHINGTON TO A MORE TYPICAL WET AND MILD WEATHER PATTERN. A
SERIES OF PACIFIC SYSTEMS WILL BRING PERIODS OF RAIN TONIGHT THROUGH
THE END OF THE WEEK.
&&
.DISCUSSION...
MAJOR SNOWSTORM IN PROGRESS ACROSS WESTERN WASHINGTON THIS MORNING.
HAVE RECEIVED MANY REPORTS OF HEAVY SNOW THIS MORNING FROM THE COAST
TO THE CENTRAL INTERIOR AREAS. A SPOTTER IN LA PUSH REPORTED 6 TO 8
INCHES OF SNOW ALREADY ON THE GROUND WITH MUCH MORE TO COME.
AMOUNTS OVER THE INTERIOR CORRIDOR SO FAR IN THE 2 TO 4 INCH RANGE
SOUTH OF SEATTLE AND LIGHTER AMOUNTS NORTH. WILL BE UPDATING ALL
STATEMENTS TO INCREASE SNOW AMOUNTS...MAINLY EVERETT SOUTHWARD AND
WEST TO THE COAST. THIS IS BASED ON NEW MODEL DATA SHOWING IN
EXCESS OF 1 LIQUID OVER THE SOUTHWEST INTERIOR AND COAST BY
00Z...WHICH COULD AMOUNT TO A FOOT OR LOCALLY MORE. NEW ETA AMOUNTS
LOOK REASONABLE GIVEN THE WAVE FORMING ALONG THE FRONTAL BOUNDARY
NEAR 130W. THIS SHOULD HOLD THE PRECIP BAND OVER THE AREA
LONGER...AND KEEP THE LOW LEVELS E OR NE UNTIL THE SECOND WAVE
PASSES THIS EVENING.
ANOTHER BIG PROBLEM IS THE TRANSITION FROM SNOW TO RAIN. THIS NOW
LOOKS QUITE MESSY NOW WITH THE MODELS INDICATING A LATER CHANGE TO
RAIN...NOT UNTIL EARLY OR MID EVENING MOST AREAS. MESO-ETA
SOUNDINGS OVER THE INTERIOR ARE INDICATING A PERIOD OF SHALLOW
SUB-FREEZING TEMPS THIS EVENING WHICH COULD LEAD TO POSSIBLE
FREEZING RAIN. CURRENT THINKING IS THIS WILL REMAIN LOCALIZED TO
COLD POCKET AREAS BUT STILL ENOUGH TO CAUSE PROBLEMS. WILL CONVERT
THE HEAVY SNOW WARNING TO A WINTER STORM WARNING OVER THE INTERIOR
DUE TO LOCAL FREEZING RAIN THIS EVENING.
WINDS HAVE BEEN HOWLING ALONG THE FOOTHILL AREAS AS WELL. SEVERAL
REPORTS COMING IN AROUND THE NORTH BEND AREA NEAR HIGH WIND
CRITERIA. WILL HOLD OFF ON A HIGH WIND WARNING FOR THE MOMENT.
SEA-EAT GRADIENTS AT +15 MB...SHOULD BE AT PEAK RIGHT NOW AND EXPECT
THIS TO DECREASE THIS MORNING.
THE MIX OF PRECIP WILL GO TO RAIN OVERNIGHT WITH A RETURN TO MORE
MILD...BUT WET CONDITIONS. THE STRONG SW JET OVER THE ERN PACIFIC
WILL DIRECT A SERIES OF SYSTEMS INTO THE AREA THROUGH THE END OF THE
WEEK...WHICH COULD SPELL ADDITIONAL PROBLEMS FOR WRN WA.
THE MELTING SNOW OVER THE LOWLANDS AND ADDITIONAL RAINFALL TONIGHT
AND WED COULD PRODUCE URBAN AND SMALL STREAM FLOODING. A TYPICAL
HEAVY RAIN PATTERN...ESPECIALLY FOR THE OLYMPICS...WILL EVOLVE BY
LATE WED AND CONTINUE THROUGH THU WITH SSW 850MB WINDS 50 KT AND THE
MM5 GENERATING 2.50+ INCHES OF RAIN PER 24 HRS. A FLOOD POTENTIAL
OUTLOOK (ESFSEW) REMAINS IN EFFECT THAT ADDRESSES BOTH OF THESE
ISSUES. A DECENT SE GRADIENT WILL PREVAIL WED THROUGH FRI...AND
WELL HAVE TO WATCH FOR THE POSSIBILITY OF A VIGOROUS FRONTAL WAVE
PRODUCING A WIND EVENT ON THE COAST OR N INTERIOR.
THERE IS FAIR DISAGREEMENT BETWEEN MODELS FOR SAT AND BEYOND...AND
ILL LEAVE THAT ALONE.
MERCER
&&
.SEW...HEAVY SNOW/WINTER STORM WARNING WESTERN WASHINGTON EXCEPT.
.STORM WARNING WEST ENTRANCE STRAIT OF JUAN DE FUCA.
.GALE WARNING COAST...CENTRAL AND EAST STRAIT OF JUAN DE
FUCA...AND CAMANO ISLAND TO POINT ROBERTS.
.KATX...VCP31/CSR32...OPERATIONAL.
&&Hazardous weather outlook, Jan 6, 5:00 AM PST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
500 AM PST TUE JAN 6 2004
WAZ008-010-011-071300-
HOOD CANAL/KITSAP PENINSULA-SOUTHWEST INTERIOR-TACOMA AREA-
500 AM PST TUE JAN 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HOOD CANAL AND KITSAP
PENINSULA...SOUTHWEST INTERIOR...AND THE TACOMA AREA.
.DAY ONE...
A HEAVY SNOW WARNING IS IN EFFECT FOR TODAY. SEE THE WINTER WEATHER
BULLETIN...WWUS46...FOR DETAILS.
LOCAL URBAN FLOODING IS POSSIBLE TONIGHT. SEE THE HYDROLOGIC
OUTLOOK...FGUS76...FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
LOCAL URBAN FLOODING IS POSSIBLE EARLY WEDNESDAY. RIVER FLOODING IS
POSSIBLE WEDNESDAY THROUGH FRIDAY. SEE THE HYDROLOGIC OUTLOOK...
FGUS76...FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WAZ001>007-009-013>016-071300-
ADMIRALTY INLET AREA-CENTRAL CASCADE FOOTHILLS-CENTRAL COAST-EASTERN
STRAIT OF JUAN DE FUCA-EVERETT AND VICINITY-NORTH COAST-NORTHERN
CASCADE FOOTHILLS-NORTHWEST INTERIOR-SAN JUAN-SEATTLE METROPOLITAN
AREA-WESTERN STRAIT OF JUAN DE FUCA-WESTERN WHATCOM-
500 AM PST TUE JAN 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL COAST
OF WESTERN WASHINGTON...NORTHWEST INTERIOR...STRAIT OF JUAN DE
FUCA...EVERETT AND VICINITY...THE CASCADE FOOTHILLS..AND THE SEATTLE
METRO AREA.
.DAY ONE...
A WINTER STORM WARNING IS IN EFFECT FOR TODAY. SEE THE WINTER
WEATHER BULLETIN...WWUS46...FOR DETAILS.
LOCAL URBAN FLOODING IS POSSIBLE TONIGHT. SEE THE HYDROLOGIC
OUTLOOK...FGUS76...FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
LOCAL URBAN FLOODING IS POSSIBLE EARLY WEDNESDAY. RIVER FLOODING IS
POSSIBLE WEDNESDAY THROUGH FRIDAY. SEE THE HYDROLOGIC OUTLOOK...
FGUS76...FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WAZ012-017-018-071300-
OLYMPICS-WEST SLOPES CENTRAL CASCADES AND PASSES-
WEST SLOPES NORTHERN CASCADES AND PASSES-
500 AM PST TUE JAN 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OLYMPICS AND NORTHERN AND
CENTRAL WEST SLOPES OF THE CASCADES.
.DAY ONE...
A WINTER STORM WARNING IS IN EFFECT TODAY. SEE THE WINTER WEATHER
BULLETIN...WWUS46...FOR DETAILS.
THE AVALANCHE DANGER WILL SIGNIFICANTLY INCREASE TODAY...AND REMAIN
RELATIVELY HIGH TONIGHT. PLEASE VISIT WWW.NWAC.NOAA.GOV FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...
RIVER FLOODING IS POSSIBLE WEDNESDAY THROUGH FRIDAY. SEE THE
HYDROLOGIC OUTLOOK...FGUS76...FOR DETAILS.
THE AVALANCHE DANGER WILL BE RELATIVELY HIGH THROUGH FRIDAY.
PLEASE VISIT WWW.NWAC.NOAA.GOV FOR MORE DETAILS.
PZZ130-071300-
500 AM PST TUE JAN 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST ENTRANCE TO THE U.S.
STRAIT OF JUAN DE FUCA.
.DAY ONE...
A STORM WARNING IS IN EFFECT FOR TODAY. A GALE WARNING IS IN EFFECT
FOR TONIGHT. SEE THE COASTAL MARINE FORECAST...FZUS56...FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PZZ150-153-156-170-173-176-071300-
500 AM PST TUE JAN 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NORTHERN
AND CENTRAL WASHINGTON.
.DAY ONE...
A GALE WARNING IS IN EFFECT. SEE THE COASTAL MARINE FORECAST...
FZUS56...FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
GALE FORCE WINDS ARE EXPECTED WEDNESDAY. SEE THE COASTAL MARINE
FORECAST...FZUS56...FOR DETAILS.
PZZ132-133-071300-
500 AM PST TUE JAN 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EAST ENTRANCE TO THE U.S.
STRAIT OF JUAN DE FUCA AND FOR THE NORTHERN INLAND WATERS FROM CAMANO
ISLAND TO POINT ROBERTS.
.DAY ONE...
A GALE WARNING IS IN EFFECT FOR TONIGHT. SEE THE COASTAL MARINE
FORECAST...FZUS56...FOR DETAILS.
.DAYS TWO THROUGH SEVEN...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
PZZ131-134-135-071300-
500 AM PST TUE JAN 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL U.S. STRAIT OF JUAN
DE FUCA...THE ADMIRALTY INLET...PUGET SOUND...AND HOOD CANAL.
.DAY ONE...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
In the hours before
Local storm report, Jan 6, 6:00 AM PST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
600 AM PST TUE JAN 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0558 AM SNOW 1 NE CENTRALIA 46.73N 122.95W
01/06/2004 2.50 INCH LEWIS WA TRAINED SPOTTER
FREEZING RAIN.
&&
JLBLocal storm report, Jan 6, 7:17 AM PST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
717 AM PST TUE JAN 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 5 WNW CLALLAM BAY 48.28N 124.37W
01/06/2004 0.00 INCH CLALLAM WA TRAINED SPOTTER
HEAVY SNOW FALLING. VIS ZERO. WIND E 23 GUST 37. 1 1/2
INCHES OF SNOW ON GROUND.
0700 AM SNOW 5 WNW CLALLAM BAY 48.28N 124.37W
01/06/2004 1.50 INCH CLALLAM WA TRAINED SPOTTER
HEAVY SNOW FALLING. VISIBILITY ZERO. WIND EAST 23 GUSTING
37. 1 1/2 INCHES OF SNOW ON GROUND.
&&High Wind, C King/C Pierce/X Ne Thurston/C Lewis
- When
- January 6, 9:30 AM PST to 2:00 PM PST
- Where
- C King/C Pierce/X Ne Thurston/C Lewis forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- TRAINED SPOTTER
High winds blew over the central cascade foothills, effecting the towns of North Bend and Enumclaw.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 6, 20046 deaths · 12 injured · $1.5 million · 3 events
- Cold in Illinois, January 6, 20041 death · 1 event
- Cold in Illinois, January 6, 20041 death · 1 event
- Heavy Snow in Washington, January 6, 2004$1.0 million · 9 events
- Heavy Snow in Ohio, January 6 to 8, 2004$1.1 million · 3 events
- Heavy Snow in Pennsylvania, January 6 to 8, 2004$1.1 million · 3 events
- Heavy Snow in New York, January 6 to 8, 2004$210,000 · 13 events
- Heavy Snow in New York, January 6 to 7, 2004$50,000 · 1 event
- Strong Wind in Alaska, January 6 to 7, 2004$40,000 · 1 event
- Blizzard and Winter Storm in Michigan, January 6 to 8, 200421 events
- Blizzard and Winter Storm in Oregon, January 6 to 9, 200414 events
- Winter Weather in Washington, January 6 to 7, 20049 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382430.